MAUDE Adverse Event Report: CORDIS US. CORP OUTBACK; CATHETER FOR CROSSING TOTAL OCCLUSIONS

CORDIS US. CORP OUTBACK; CATHETER FOR CROSSING TOTAL OCCLUSIONS
Catalog Number OTB59120A
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 04/26/2023
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device has been analyzed but the final, approved draft of the engineering report and its conclusion is not yet available.However, it will be submitted within 30 days upon receipt.Additional information is pending and will be submitted within 30 days upon receipt.H3 other text : this device has been analyzed but the final, approved draft of the engineering report and its conclusion is not yet available.However, it will be submitted within 30 days upon receipt.
 
Event or Problem Description
As reported, after advancing through an unknown 45cm catheter sheath introducer (csi) with a 120cm outback elite re-entry catheter, there was difficulty advancing the re-entry catheter over a non-cordis.014 hydrophilic balanced heavy weight guidewire.The outback elite re-entry catheter was removed in order to re-flush both of its ports and wipe down the non-cordis guidewire.A second attempt to insert the outback re-entry catheter was made, and the device was able to advance a little further but was again stuck on the non-cordis guidewire in the mid-superficial femoral artery (sfa) and was unable to cannulate through the dissection.A second outback re-entry system was then opened and used, and this device functioned properly.There was no reported injury to the patient or adverse events during this procedure.This was during a procedure to treat a chronic totally occluded (cto) sfa lesion which had calcification but no tortuosity.The device was stored, handled, and prepped per the instructions for use (ifu) and heparinized saline was used to flush all of the ports.The device was held in a straight orientation with no slack during preparation.The cannula actuation was verified outside of the patient and the cannula/needle actuated smoothly.The non-cordis guidewire was not shaped by the user, and the outback re-entry catheter was held in a straight orientation during guidewire loading.The plastic cover was removed from the needle prior to use.The device will be returned for evaluation.Addendum: product evaluation revealed the distal tip of the outback elite re-entry catheter was separated.
 
Additional Manufacturer Narrative
After further review of additional information received the following sections have been updated accordingly: b4, d4, g3, g6, h1, h2, h3, h6, and h10 complaint conclusion: as reported, after advancing through an unknown 45cm catheter sheath introducer (csi) with a 120cm outback elite re-entry catheter, there was difficulty advancing the re-entry catheter over a non-cordis.014 hydrophilic balanced heavy weight guidewire.The outback elite re-entry catheter was removed in order to re-flush both of its ports and wipe down the non-cordis guidewire.A second attempt to insert the outback re-entry catheter was made, and the device was able to advance a little further but was again stuck on the non-cordis guidewire in the mid-superficial femoral artery (sfa) and was unable to cannulate through the dissection.A second outback re-entry system was then opened and used, and this device functioned properly.There was no reported injury to the patient or adverse events during this procedure.This was during a procedure to treat a chronic totally occluded (cto) sfa lesion which had calcification but no tortuosity.The device was stored, handled, and prepped per the instructions for use (ifu) and heparinized saline was used to flush all of the ports.The device was held in a straight orientation with no slack during preparation.The cannula actuation was verified outside of the patient and the cannula/needle actuated smoothly.The non-cordis guidewire was not shaped by the user, and the outback re-entry catheter was held in a straight orientation during guidewire loading.The plastic cover was removed from the needle prior to use.The device was returned for analysis.A non-sterile unit of product ¿outback elite 120cm re-entry¿ was received coiled inside of a clear plastic bag.The part was unpacked to perform the product evaluation.During the visual inspection was observed that the cannula was received fully retracted.The slider of the handle was returned set on the retraction position.A light curved condition was observed at approximately 3 cm from the distal tip.The distal tip presents a separation condition.No other damages or anomalies were observed on the returned device.Note: the outback elite catheters are packaged with the cannula deployed.The catheter usable length was measured, and the result was found within specification.Functional test was carried out, the returned unit was flushed with water prior to the evaluation.A syringe was attached (filled with water) to the flush port and the water flowed out through the part and got out at the distal tip as expected without any obstruction.A lab sample guidewire was inserted at the unit thru the port lumen with the cannula needle retracted.No resistance was felt.Lab sample guidewire was completely withdrawn from the device.No resistance or friction was noticed.Functional test was successful.The unit functionally was tested actuating the slider button back and forward, but the cannula was not deployed as expected.A torquing action was performed to the device and the distal tip rotated as expected.Sem analysis was not performed due to the material resulting characteristics caused by the separation are visible with the magnification obtained with the vision system.The separated area was inspected with a vision system observing that the rupture condition of the unit presented evidence of elongations and plastic deformation near the rupture area.The elongations found on the material are commonly associated with separations caused by material tensile overload.Therefore, it is assumed that the device was induced to a tensile force that exceeded the material yield strength prior to the rupture.No other anomalies were observed during the evaluation.The returned product was analyzed using an x ray-machine.The resulting image confirm the presence of the cannula.However, it can be observed that the cannula tip is below the keyed housing and is trapped on the plastic portion of the body causing that the cannula could not exit adequately.This normally occurs when the cannula is over retracted (or retracted with a higher force than required).A product history record (phr) review of lot 18159299 revealed no anomalies or non-conformances during the manufacturing and inspection processes that can be associated with the reported event.The reported ¿cannula wire port/guidewire lumen (outback only) ~ resistance/friction¿ was not confirmed, the insertion/withdrawn test of the guidewire into the guidewire lumen was performed with no resistance nor friction observed.However, the complaint reported by the customer as ¿catheter tip/distal tip (outback only) ~ fractured/separated¿¿ was confirmed, a tip separation was observed.Also, the unit functionally was tested actuating the slider button back and forward, but the cannula was not deployed as expected.Exact cause of this condition could not be conclusively determined during the analysis.Dimensional analysis results were found within specification.The outback elite catheters are packaged with the cannula deployed.According to the instructions for use (ifu), ¿excessive rotation, bending or kinking of the outback elite re-entry catheter may affect its performance.Withdraw the outback elite re entry catheter if it becomes excessively kinked.¿ as stated in the ifu, ¿ensure proper function of the outback elite re-entry catheter by 1) retracting and advancing the cannula tip via proximal and distal movement of the deployment slide, and 2) rotating the rotating knob which rotates the catheter shaft/nosecone.Fully retract the cannula tip via proximal retraction of the handle deployment slide until it stops.¿ the ifu also states, ¿depress handle deployment slide release button and incrementally advance the slide, as appropriate, to extend the cannula tip from the outback elite re-entry catheter lateral port and position it at the vascular target site.Maintain gentle forward pressure on the outback elite re-entry catheter shaft at the sheath.If resistance is felt during deployment, do not apply unnecessary forward push on the outback elite re-entry catheter.It may result in damage to the cannula tip and or separation of the cannula tip.Advance the guide wire through the cannula tip to position it as desired at the vascular target site.¿ neither the product analysis nor the phr review suggests that the events experienced by the customer could be related to the design or manufacturing process of the unit.Therefore, no corrective/preventative actions will be taken at this time.

Brand Name
OUTBACK
Common Device Name
CATHETER FOR CROSSING TOTAL OCCLUSIONS
Manufacturer (Section D)
CORDIS US. CORP
14201 nw 60 avenue
miami lakes, florida 33014
Manufacturer (Section G)
CORDIS US CORP.
14201 nw 60 avenue
miami lakes, florida 33014
Manufacturer Contact
karla castro
santiago troncoso 808
juarez, chihuahua 
7863138372
MDR Report Key17315322
Report Number9616099-2023-06550
Device Sequence Number17142882
Product Code PDU
UDI-Device Identifier20705032067574
UDI-Public(01)20705032067574(17)240930(10)18159299
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K150836
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 09/01/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Device Expiration Date09/30/2024
Device Catalogue NumberOTB59120A
Device Lot Number18159299
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/15/2023
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/19/2023
Supplement Date Received by Manufacturer08/17/2023
Initial Report FDA Received Date07/13/2023
Supplement Report FDA Received Date09/01/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured11/01/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
120CM OUTBACK ELITE CATHETER/LOT# 18159299.; 300CM BALANCED HEAVY WEIGHT GUIDEWIRE.; ABBOTT 0.014.; UNKNOWN SHEATH.
Patient SexFemale
Patient Weight81 KG